Author(s): Mazur N, Greenberger PA, Regalado J
Abstract Share this page
Abstract BACKGROUND: A patient developed a generalized confluent erythematous papular rash after a single injection of clindamycin preoperatively. The literature from two small studies suggested a 10\% incidence of cutaneous eruptions to clindamycin which seemed too high. OBJECTIVE: Describe a patient with clindamycin hypersensitivity and determine the incidence of hospital-wide adverse drug reactions from clindamycin from 1995-1997. METHODS: At a tertiary care center, utilizing the Department of Pharmacy records, the incidence of adverse drug reactions was determined with (1) voluntary physician reporting, (2) Health Information Management chart reviews and adverse drug reaction coding, and (3) chart reviews by the Pharmacy and Therapeutics Committee of adverse drug reactions. RESULTS: (I) A 50-year-old patient developed a generalized raised, erythematous rash that worsened over 3.5 days until hydrocortisone was administered. Immediate skin tests with clindamycin were negative. (2) From 3,896 administrations of clindamycin from April 1995 to October 1997, 14 (0.47\%) adverse drug reactions occurred but 7 were confounded by other medications also being administered. CONCLUSION: (1) Adverse drug reactions to clindamycin are much lower than reported 25 years ago with an incidence < 1\%. (2) A patient who previously had experienced facial edema and a generalized rash after receiving clindamycin and a cephalosporin 6 years ago and who was considered allergic to cephalosporins, was found to be clindamycin allergic when she received a preoperative dose of clindamycin.
This article was published in Ann Allergy Asthma Immunol
and referenced in Advances in Pharmacoepidemiology and Drug Safety